What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 18, 12:45 PM EST, 33 minutes earlier.
Area forecast discussion, Aug 18, 12:45 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Albany NY
145 PM EDT Sat Aug 18 2018
.SYNOPSIS...
A cold front will move southward through the southern New York
and southern New England this evening. A drier airmass will move
in behind the front this evening. Sunday and Monday are
expected to be mainly dry and much less humid, although a few
showers are possible from time to time over far southern areas.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM EDT, showers and thunderstorms are ongoing ahead
of a cold front from the Berkshires southwestward to northeast
Pennsylvania. The cold front will continue to push southeast
through the remainder of the forecast area later this afternoon
and this evening. The front will be intersecting a still-moist
airmass characterized by PWATs of 1.75 to 2.00 inches, so it
will be accompanied by scattered showers and thunderstorms. Some
of the storms still have the potential to produce locally heavy
rainfall, especially along and south of a line from the southern
Berkshires to western Ulster County where more favorable
frontal timing may allow for some respectable surface-based
instability of 1000-2500 J/kg to develop given dewpoints in the
low 70s and temperatures heating up into the upper 70s/low 80s.
The front should be fairly progressive which will limit a more
substantial flash flooding threat, but will have to especially
watch areas that saw heavy rain on Friday for localized flooding
concerns. Deep-layer shear values forecast to be 25 to 30 kts
presents a marginal opportunity for storms to be organized, with
several CAMs showing a broken line of convection occurring
along the front. Isolated gusty winds cannot be ruled out. Main
threat period for gusty winds and heavy rain appears to be
roughly through 22Z.
For the areas north of the frontal boundary, a drying trend is
expected with breaks of sunshine towards evening in the wake of
the front. High temps are a little tricky, but have sided away
from the MET MOS guidance which appears to be a cool outlier.
Highs are expected to range from the upper 60s to lower 80s.
Tonight, we'll be in a low-level northeasterly flow regime in
the wake of the front as the deeper moisture shifts south of the
region. A couple of lingering showers are possible across the
extreme southeast portion of the forecast area. To the north, it
is a tricky call with respect to sky cover as some guidance
indicates a midlevel cloud deck developing in the cold
advection. Outside of this area, some patches of fog are
possible across northern zones as high pressure builds from the
north. It will be noticeably less humid with dewpoints in the
mid 50s to mid 60s with lows in the mid 50s to mid 60s.
The frontal boundary is expected to stall somewhere in the
vicinity of the Delmarva Sunday, while a weak mid-level trough
exists over the mid-Atlantic into the Northeast. Will retain
low chance PoPs over southern portions of Ulster/Dutchess/Litchfield
Sunday to account for possible further shifts northward of a
wave of low pressure along the frontal boundary. For the
remainder of the forecast area, dry east to northeast flow at
low/mid levels should keep things dry, although we may see some
high clouds. Highs Sunday mainly in the upper 60s to upper 70s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Sunday night, ridge of high pressure at the surface will likely
allow for good radiational cooling conditions. Have gone
slightly below blended guidance but still near seasonal normals.
Similar story for Monday as on Sunday, although higher
confidence in a dry forecast for the entire forecast area.
Monday night, the baggy trough shifts east ahead of a stronger
inbound trough over the western Great Lakes. Surface winds will
gradually shift to southerly which may keep temps a bit warmer
than Sunday night, right near normal.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday, strong low pressure will be moving through the central
Great Lakes region pushing a warm front towards the Albany Forecast
Area. Clouds should increase during the day as warm advection
increases on 50kt 850mb jet. However, high pressure will be holding
tough over New England so precipitation may only reach our western
zones late in the day. Highs on Tuesday in the 70s.
Tuesday night into Wednesday...Surface low pressure progged to be
just north of New York State with a cold front south moving across
New York. Expect showers and thunderstorms Tuesday night across
the forecast area. Lows Tuesday night in the 60s.
On Wednesday, a secondary cold front moves through during the
afternoon with at least a chance of showers and isolated
thunderstorms. It will become breezy with highs in the upper 60s to
lower 70s over the mountains north and west of the Capital Region,
and 70s to lower 80s in most other locations.
Wednesday night through Friday...High pressure builds in from the
Midwest and Great Lakes Region and crests over the region on Friday
with fair, dry and tranquil weather with temps near normal for late
August. Lows in the 50s and highs in the 70s to around 80.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front will cross the area from north to south today.
There is still the threat for additional showers and
thunderstorms ahead of the cold front mainly for KPOU. So
combination of VFR/MVFR conditions forecast. Skies will begin
to clear from north to south late this afternoon and this
evening with the threat of thunderstorms at KPOU ending by 22Z.
Will keep a PROB30 for showers in at KPOU through 16Z Sunday
with a combination of MVFR/IFR conditions in the PROB30 group
and MVFR/VFR conditions in the main portion of the TAF.
Winds have shifted to the north at at all of the TAF sites
except for KPOU where they will shift to the north by this
evening. North to northeasterly winds could gust to 15 to 25
knots at the Hudson Valley TAF sites (KGFL, KALB and KPOU).
Winds will diminish overnight to 5 to 10 kts and gradually
shift to the northeast by Sunday morning.
Outlook...
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: High Operational Impact. Definite SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
After a wet day Friday, additional showers and thunderstorms are
expected today as cold front slides through the region. A drying
trend will occur from north to south in the afternoon and
evening, setting the stage for a cooler and mainly dry period
Sunday and Monday. High temperatures will be near to slightly
below normal Sunday and Monday with a light east to northeast
wind. RH values will bottom out mainly in the 50s.
&&
.HYDROLOGY...
Much of the region saw rainfall on Friday, with several spots
receiving in excess of an inch and some areas across Columbia
and Berkshire Counties seeing two to five inches of rainfall.
Additional showers and thunderstorms are likely today along a
cold front. The front will be intersecting a still-moist
airmass characterized by PWATs of 1.75 to 2.00 inches. Some of
the storms still have the potential to produce locally heavy
rainfall, especially along and south of a line from Pittsfield,
MA to Hunter, NY where more favorable frontal timing may allow
for some respectable surface-based instability of 1000-1500 J/kg
to develop given dewpoints in the low 70s and temperatures
heating up into the upper 70s/low 80s. The front should be
fairly progressive which will limit a more substantial flash
flooding threat, but will have to especially watch areas that
saw heavy rain on Friday for localized flooding concerns.
Although flooding of small streams and creeks is possible,
flooding on main stem rivers is not expected.
Dry weather is expected to return tonight into at least Monday
night, aside from perhaps a few showers across
Ulster/Dutchess/Litchfield Counties on Sunday.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...11/Thompson
NEAR TERM...11/Thompson
SHORT TERM...Thompson
LONG TERM...SND
AVIATION...SND/11
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Aug 18, 3:33 AM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
433 AM EDT Sat Aug 18 2018
MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-191200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
433 AM EDT Sat Aug 18 2018
This Hazardous Weather Outlook is for northern Berkshire County in western
Massachusetts, the Capital District, Schoharie Valley, Helderbergs,
Mohawk Valley, southern Adirondacks, Lake George Saratoga Region, and
northern Taconics in eastern New York and southern Vermont.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a chance of thunderstorms Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ001-013-MAZ025-NYZ058>061-063>066-191200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
433 AM EDT Sat Aug 18 2018
This Hazardous Weather Outlook is for northwestern Connecticut,
the southern Berkshires of western Massachusetts and the eastern
Catskills, Mid Hudson Valley, and central and southern Taconics of
east central New York.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms today. Some of the storms could
produce locally heavy rainfall and gusty winds in the afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a chance of thunderstorms Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 18, 10:25 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1125 AM EDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HEAVY RAIN 3 SE PITTSFIELD 42.42N 73.23W
08/18/2018 M2.75 INCH BERKSHIRE MA TRAINED SPOTTER
&&
EVENT NUMBER ALY1800596
11Special weather statement, Aug 18, 11:27 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albany NY
1227 PM EDT SAT AUG 18 2018
NYZ053-058>061-181730-
Eastern Columbia-Western Rensselaer-Eastern Greene-Western
Columbia-Western Greene-
1227 PM EDT SAT AUG 18 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
COLUMBIA...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES...
At 1226 PM EDT, strong thunderstorms were clustered 8 miles west of
Coxsackie, or 9 miles northwest of Catskill, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Hudson, Coxsackie, Athens and Lorenz Park around 100 PM EDT.
New Baltimore around 110 PM EDT.
Kinderhook around 125 PM EDT.
Chatham and Valatie around 130 PM EDT.
This Includes Interstate 87 between exits 21 and 21B.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4220 7402 4236 7409 4247 7380 4246 7378
4248 7378 4255 7356 4254 7355 4249 7357
4249 7352 4235 7343
TIME...MOT...LOC 1626Z 256DEG 13KT 4232 7397
JECSpecial weather statement, Aug 18, 12:27 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Albany NY
127 PM EDT SAT AUG 18 2018
NYZ060-061-064>066-181815-
Eastern Dutchess-Eastern Columbia-Western Columbia-Western
Dutchess-Eastern Ulster-
127 PM EDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...
NORTHWESTERN DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...
At 127 PM EDT, a strong thunderstorm was located over Lake Katrine,
or near Saugerties, moving east at 20 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
This storm will be near...
Rhinebeck around 135 PM EDT.
Red Hook around 140 PM EDT.
Clermont around 150 PM EDT.
Livingston around 200 PM EDT.
Pine Plains and Ancram around 215 PM EDT.
This Includes Interstate 87 between exits 19 and 20.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4194 7407 4210 7408 4217 7363 4191 7364
TIME...MOT...LOC 1727Z 266DEG 19KT 4202 7398
JEC
Special weather statement, Aug 18, 1:00 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
200 PM EDT SAT AUG 18 2018
CTZ001-MAZ025-181845-
Northern Litchfield-Southern Berkshire-
200 PM EDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD AND
SOUTHERN BERKSHIRE COUNTIES...
At 200 PM EDT, a strong thunderstorm was located near Canaan, or 11
miles south of Great Barrington, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Sheffield, Canaan and Ashley Falls around 210 PM EDT.
Norfolk around 220 PM EDT.
Sandisfield around 235 PM EDT.
Otis around 245 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4188 7350 4207 7349 4223 7301 4215 7303
4215 7307 4212 7306 4211 7307 4209 7307
4204 7306 4204 7301 4197 7303 4197 7297
TIME...MOT...LOC 1800Z 256DEG 22KT 4203 7339
JECLocal storm report, Aug 18, 1:05 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM FLASH FLOOD 1 NNW SAUGERTIES 42.08N 73.95W
08/18/2018 ULSTER NY 911 CALL CENTER
VEHICLE STUCK IN HIGH WATER WITH MOTORIST TRAPPED. FIRE
DEPARTMENT ON SCENE AND HAS CLOSED THE ROAD AT THIS
TIME.
&&
EVENT NUMBER ALY1800597
BGMSpecial weather statement, Aug 18, 1:17 PM EST, 1 minute before
Special Weather Statement
National Weather Service Albany NY
217 PM EDT SAT AUG 18 2018
NYZ064>066-181845-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
217 PM EDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ULSTER AND CENTRAL
DUTCHESS COUNTIES...
At 217 PM EDT, a strong thunderstorm was located near Pleasant
Valley, or 8 miles northeast of Poughkeepsie, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Stanfordville around 230 PM EDT.
Millbrook around 235 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4173 7403 4186 7403 4188 7358 4170 7360
TIME...MOT...LOC 1817Z 268DEG 22KT 4180 7382
JEC